[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 22, 1941

VITAMIN K AND BLOOD TRANSFUSIONS

Author Affiliations

1200 North Ashland Avenue, Chicago.

JAMA. 1941;116(12):1310. doi:10.1001/jama.1941.02820120124024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In view of the widespread use of vitamin K products, this preliminary report seems to be justified, especially because a cursory perusal of the literature failed to disclose a similar observation.It was thought that the patient on whom I operated for acute hemorrhagic pancreatitis might need a blood transfusion. Dr. J. J. Kearns, the head of the laboratories at the St. Elizabeth Hospital, found that the serum of the patient, who belonged to group B, agglutinated red blood corpuscles not only of an A donor but also of those belonging to groups B and O. A search for the cause of this strange condition disclosed that this patient, as well as others whose blood showed a similar behavior, had been given intramuscularly 3 mg. of a synthetic vitamin K product. A checkup two weeks after the first blood test showed that the recipient's serum no longer

First Page Preview View Large
First page PDF preview
First page PDF preview
×